Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Causes of diarrhoea

Landing page coping image

This page tells you about the causes of diarrhoea due to cancer or its treatment. You can find information on the following possible causes

 

Cancer treatments

All cancer treatments have side effects. Diarrhoea can be a side effect of

A combination of these treatments can cause more severe diarrhoea.

Chemotherapy

Some chemotherapy drugs irritate the lining of your digestive system. So diarrhoea is a common side effect of chemotherapy. It usually comes on in the first few days after each treatment.

With some chemotherapy drugs, diarrhoea can be quite severe. Your doctor or nurse will let you know if the drugs you are having will cause diarrhoea. If you have bad diarrhoea, remember that you can easily become dehydrated. So try to drink plenty of water. If you can't drink enough, or you think you are losing more fluid in diarrhoea than you can replace by drinking, you must see your doctor or chemotherapy nurse straight away.

If you have diarrhoea after your chemotherapy, tell your doctor or chemotherapy nurse. With your next chemotherapy treatment, they can give you tablets to reduce the diarrhoea.

You may also want to ask about soothing creams to apply around your anus. The skin in this area can become very sore and even broken with severe diarrhoea.

There is general information about the side effects of individual and combination chemotherapy drugs.

Radiotherapy

Diarrhoea is quite a common side effect of having radiotherapy to the pelvic area or back passage (rectum). But radiotherapy affects people in different ways, so it's difficult to predict exactly how you will react. You may also have

During radiotherapy the diarrhoea may be quite severe. Let your doctor or nurse know if this happens. It may last for a few weeks after the treatment ends. For many people it then gradually gets better bus some people have long term changes to their bowel. Apart from being unpleasant, diarrhoea can also make you feel weak and tired. So it’s important to drink plenty of fluids. Otherwise, you can easily get dehydrated.

Remember that you need to contact the radiotherapy department, or your doctor or nurse, if your diarrhoea doesn't seem to be getting better. You may need anti diarrhoea drugs. Or you may need advice about making changes to your diet or drinking more. If you have ongoing diarrhoea your doctor may need to refer you to a hospital that specialises in bowel problems after pelvic radiotherapy.

Biological therapy

Biological therapies are cancer treatments that use medicines to change cell processes and attack cancers. Some drugs such as interferon, cetuximab and erlotinib can cause diarrhoea.

How bad the diarrhoea is will depend on the particular drug, and the dose that you are having. Let your doctor or nurse know if you have diarrhoea. They will be happy to give you advice or treatment to help manage your diarrhoea.

Surgery

Sometimes, surgery to your stomach, surgery to your gallbladder or surgery to your bowel or rectum can cause diarrhoea. This may only be a short term problem. But sometimes it can continue for weeks or months after your surgery.

Your doctor should discuss this with you before your operation. Managing long term diarrhoea can be difficult but there are ways of treating it.

Bone marrow or stem cell transplant

If you have had a bone marrow transplant from a matched donor, you may develop a transplant reaction called graft versus host disease (GVHD). One of the symptoms of GVHD is diarrhoea.

 

The tumour itself

Some types of cancer, such as bowel cancer, are more likely to cause diarrhoea than others. And some cancers can produce hormones and chemicals that cause diarrhoea. Doctors call this paraneoplastic syndrome.

If you have an advanced cancer then diarrhoea caused by the cancer itself may be a problem. Depending on the cause, your doctor or nurse may be able to prescribe treatment to help control it.

 

Infections

Cancer treatments can weaken your immune system, which means you could get infections more easily. Some types of infection can cause diarrhoea.

 

Side effects of drugs

Diarrhoea can be a side effect of many types of medicines. These include

tablets

If you think you have diarrhoea because of medicines you are taking, let your doctor or nurse know. They will be happy to help with advice or treatment.

 

Side effects of herbal supplements

Some herbal medicines can cause diarrhoea. These include

  • Milk thistle
  • Ginseng
  • Cayenne
  • Saw palmetto

We have only mentioned a few herbal supplements that may cause diarrhoea. There are many more, so do ask your doctor’s advice before taking any herbal supplements.

Remember that herbal products aren't necessarily all safe to take. Although they are natural products and you can buy them over the counter at a health shop, some may interfere with your cancer treatment. So it is very important to let your doctor know if you are taking any herbal medicine when you have cancer.

There is detailed information about herbal medicine in the complementary therapy section.

Rate this page:
Submit rating
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 20 May 2014